Alert archive / Michigan / Gale Watches in 2021
Gale Watch 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Feb 3, 2021, 1:50 AM EST. It took effect at Feb 5, 2021, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 3, 2021, 1:50 AM EST (06:50 UTC)
- In effect from
- Feb 5, 2021, 1:00 AM EST
- Expired
- Feb 3, 2021, 3:40 PM EST
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
191 WHUS73 KGRR 030650 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 150 AM EST Wed Feb 3 2021 LMZ844>849-031500- /O.CAN.KGRR.SC.Y.0009.000000T0000Z-210203T0900Z/ /O.NEW.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 150 AM EST Wed Feb 3 2021 ...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...West gales to 40 knots becoming 35 knot gales by mid morning Friday. Waves 6 to 9 feet. * WHERE...St Joseph to Manistee. * WHEN...From late Thursday night through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds and waves have decreased to a safe height so the Small Craft Advisory has been discontinued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ wdm
3 follow-up statements
072 WHUS73 KGRR 030838 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 338 AM EST Wed Feb 3 2021 LMZ844>849-031645- /O.CON.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 338 AM EST Wed Feb 3 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... * WHAT...West gales to 40 knots becoming 35 knot gales by mid morning Friday. Waves 6 to 9 feet. * WHERE...St Joseph to Manistee. * WHEN...From late Thursday night through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The highest winds and waves will be during the early to mid morning hours of Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ wdm
342 WHUS73 KGRR 031508 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1008 AM EST Wed Feb 3 2021 LMZ844>849-032315- /O.CON.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1008 AM EST Wed Feb 3 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... * WHAT...West winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 11 feet likely. * WHERE...St Joseph to Manistee. * WHEN...From late Thursday night through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
060 WHUS73 KGRR 032040 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 340 PM EST Wed Feb 3 2021 LMZ844>849-040445- /O.UPG.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/ /O.NEW.KGRR.GL.W.0002.210205T0300Z-210206T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 340 PM EST Wed Feb 3 2021 ...GALE WARNING IN EFFECT FROM 10 PM THURSDAY TO 7 PM EST FRIDAY... * WHAT...West winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 10 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 10 PM Thursday to 7 PM EST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Feb 2, 11:36 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 2, 11:36 PM EST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1136 PM EST Tue Feb 2 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 PM EST Tue Feb 2 2021 - Snow and/or mixed precip moves in late Thursday - Significant impacts from wind and snow Friday - Arctic air outbreak Sunday into Tuesday && .DISCUSSION...(This evening through next Tuesday) Issued at 330 PM EST Tue Feb 2 2021 --Snow and/or mixed precip moves in late Thursday-- Latest guidance has warm advection snow and/or mixed precipitation breaking out during the mid to late afternoon on Thursday, possibly impacting the Thursday evening commute. Sfc temps are expected to be above freezing in most areas as the precip moves in but wet bulb effects from the pre-existing dry conditions will lower the temps and roads could get coated pretty quickly especially if/where higher precip rates develop. The evaporative cooling will probably be sufficient enough to result in snow as the predominate precip type in the WAA regime of this system, especially over ern and nrn portions of the area. The main chance of any mixed precipitation should be across the area near/south of I-96 and especially near/west of Hwy 131. For the Thursday afternoon/night WAA snow period it looks a 1-3" snowfall for areas south of I-96 and 2-5" inches to the north, with the highest amounts likely occuring around Pentwater and Ludington where guidance shows the highest QPF falling. --Significant impacts from wind and snow Friday-- One of the recent model trends is for a deeper and slightly farther east sfc low track late Thursday night and Friday. Most guidance suggests a 980 mb or slightly lower sfc low centered over nrn Lwr MI on Friday morning. Cold air will rush in quickly early Friday morning with the sfc cold frontal passage and winds will increase dramatically out of the west. EC ensemble wind gust average is about 50 mph at MKG Friday, and near 40 mph inland. The arrival of H8 air -15C or colder on Friday will crank up the lake effect and additional, possibly significant, accumulations are expected. Current thinking is for another 4-7" near and west of Hwy 131 and 1-3" to the east. The strong winds will lead to considerable blowing and drifting with whiteout conditions and wind chills falling to near zero. Needless to say, travel conditions on Friday will become hazardous to even dangerous. --Arctic air outbreak Sunday into Tuesday-- High confidence in Arctic air outbreak Sunday through at least the middle part of the following week, but the daily details are still unclear. Still some suggestion of a synoptic system possibly developing along the baroclinic zone to our south Saturday night/Sunday which may lead to some some synoptic snows followed by lake effect with several more inches possible. However the latest ECMWF now has quite a bit of sfc ridging moving in early next week which could limit the lake effect potential. If that did occur though, winds would be lighter and wind chills would not be as brutal than if strong westerly flow persists as suggested by the GFS. Other complicating factor farther out in terms of daily specifics and additional snow amounts is whether or not any clipper systems will be dropping in from the northwest. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1133 PM EST Tue Feb 2 2021 The forecast generally calls for mainly clear skies and relatively light winds. The main reason for this is that a high pressure system will be tracking overhead during the forecast period. One item to monitor though is the risk for fog/stratus later tonight/early Wed AM. The has been a slight increase for that to happen...however the potential was too low to include it in the forecast at this time. && .MARINE... Issued at 330 PM EST Tue Feb 2 2021 Small Craft Advisories continue for brisk northerly flow, but that relaxes late tonight into Wednesday with sfc ridging. Marine hazards will redevelop with strong southerly flow from late Wednesday night into Thursday evening, then deteriorate even more for Friday with Gale force westerly winds, snow squalls, and freezing spray. Arctic air will likely maintain marine hazards on Lake Michigan over the weekend into early next week. && .HYDROLOGY... Issued at 330 PM EST Mon Feb 1 2021 The mix of rain and snow later this week will not have a significant impact on the rivers. However, the bitter arctic air that follows for the weekend and next week will jumpstart river ice growth. With recent cold mornings, a good number of our smaller rivers have already started to freeze over. As we head into this cold snap, the bigger rivers will get in on the action and will likely begin to freeze over as well. Anytime this happens, there is a chance of ice getting stuck and causing minor ice jams. Once the ice pans stop moving and the river freezes over, the risk for additional ice jams from the cold snap decreases significantly, so the most important places to watch over the next week or two will be places where the river hasn't frozen over yet. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 4 AM EST Wednesday for LMZ844>849. && SYNOPSIS...Meade DISCUSSION...Meade AVIATION...MJS HYDROLOGY...AMD MARINE...Meade
Hazardous weather outlook, Feb 2, 12:12 PM EST, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1212 PM EST Tue Feb 2 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1212 PM EST Tue Feb 2 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow or mixed precipitation will develop Thursday afternoon and impact the evening commute. Accumulations of snow are likely Thursday night which will be followed by falling temperatures, strong winds, and additional lake effect snow and blowing snow on Friday. The Friday morning commute may feature whiteouts and dangerous travel conditions with the wind chills near zero. Even colder air will impact the area beginning Sunday and continuing through the middle of the following week. Lake effect snow will be heavy at times with significant accumulations possible near and west of Highway 131. Wind chills will be consistently below zero from late Saturday night through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-030930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1212 PM EST Tue Feb 2 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will hazardous for small craft into early Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The wind and waves may become very hazardous to small craft by Friday as arctic air may bring, snow squalls, gales and freezing spray to the near shore. A stronger push of arctic air will bring more snow squalls, freezing spray and hazardous winds and waves Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:38 PM EST | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 4 days |
| Feb 3, 3:40 PM EST | Gale Warning | GRR | 51 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.